Arizona, 2005Damaging Wind in Arizona, July 23, 2005
July 23, 2005 · NWS PSR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 5:15 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 23, 5:15 PM MST, 45 minutes before
AZZ020>028-CAZ030>033-240600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SAT JUL 23 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
STRONG THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED
TONIGHT ESPECIALLY IN SOUTH CENTRAL ARIZONA. WARM AND VERY
MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN ARIZONA AND
SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH HEAVY
RAINFALL...WILL CONTINUE TO BE A RISK AGAIN ON SUNDAY. BY THE
MIDDLE OF NEXT WEEK...THE LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE
BECOMES CENTERED OVER THE FOUR CORNER STATES...WITH LOWER HUMIDITY
AND HIGHER TEMPERATURES.
&&
.DISCUSSION...
STRONG THUNDERSTORMS ARE UNDERWAY...UPDATED THIS DISCUSSION TO
INCLUDE THE RECENTLY ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL
ARIZONA.
S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING
INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING
PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF
FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME
BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY
MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK
WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW
OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL
CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS
INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING
LAGGING THE NORMAL DIURNAL TRENDS TODAY.
SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT
HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY
KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16
DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE
DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND
LI/S ARE -5 TO -7.
HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND
FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ. OUR WEAK
EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE
END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E
AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ
CONTG WHILE THE LOW DESERTS HEAT UP.
&&
.AVIATION...
DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY
SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS
FOR KPHX...KIWA...KYUM...KIPL...AND KBLH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR ARIZONA ZONES
022..023...024...027...028. MARICOPA COUNTY...NORTHWEST AND
NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES.
CA...NONE.
DNR
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST SAT JUL 23 2005
AZZ021>023-026>028-240204-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
619 AM MST SAT JUL 23 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...
.DAY ONE...TODAY
THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.
AZZ020-025-CAZ031>033-240204-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
619 AM MST (619 AM PDT) SAT JUL 23 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY
THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.
.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER
EXPECTED ON TUESDAY THROUGH FRIDAY.
CAZ030-240204-
JOSHUA TREE NATIONAL PARK/JTNP/-
619 AM PDT SAT JUL 23 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.
.DAY ONE...TODAY
THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.
.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY.
AZZ024-240204-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
619 AM MST SAT JUL 23 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.
.DAY ONE...TODAY
THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.
DKS
Thunderstorm Wind, Pinal
- When
- July 23, 6:00 PM MST
- Where
- Pinal County, Bapchule
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.100, -111.650
Several homes destroyed or damaged due to winds. One mobile home was flipped over several times with the resident suffering multiple injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 23, 20052 deaths · 1 event
- Rip Current in South Carolina, July 23, 20052 deaths · 1 event
- Hail and Damaging Winds in Oklahoma, July 23, 20051 death · 1 injured · $80,000 · 1 in hail · 26 events
- Heat in Mississippi, July 23 to 27, 20051 death · 39 events
- Flash Flood and Hail in Wisconsin, July 23, 20053 injured · $717,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Minnesota, July 23, 20051 injured · $250,000 · 77 kt wind · 49 events
- Hail and Damaging Winds in Wisconsin, July 23, 2005$309,000 · 65 kt wind · 36 events
- Damaging Wind in Missouri, July 23, 20051 injured · $200,000 · 70 kt wind · 1 event
- Damaging Winds in Wisconsin, July 23, 20051 injured · $72,000 · 68 kt wind · 19 events
- Damaging Winds in Wisconsin, July 23, 2005$75,000 · 65 kt wind · 16 events
- Tornado and Flash Flood in California, July 23, 2005$68,000 · F0 · 10 events
- Hail and Damaging Winds in Arkansas, July 23, 2005$70,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467995.